Alert archive / Michigan / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 91, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 17, 2006, 6:46 PM EDT for Montcalm County, Michigan. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2006, 6:46 PM EDT (22:46 UTC)
- Expired
- Jul 17, 2006, 7:01 PM EDT
- In force
- 15 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Counties, with a storm outline in the text
County Montcalm County, MI
The radar
The Grand Rapids radar (KGRR), 61 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 17, 2:51 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 10.8 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 165 J/kg
- Mixed-layer CIN
- -516 J/kg
- Mixed-layer LCL
- 1869 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- -38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGRR 172246 SVRGRR MIC117-172315- /O.NEW.KGRR.SV.W.0091.060717T2246Z-060717T2315Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 646 PM EDT MON JUL 17 2006 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MONTCALM COUNTY IN CENTRAL MICHIGAN * UNTIL 715 PM EDT * AT 642 PM EDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED OVER MONTCALM COUNTY...OR ABOUT 11 MILES SOUTHEAST OF STANTON...AND MOVING EAST AT 35 MPH. THIS WARNING IS A CONTINUATION OF THE PREVIOUS WARNING. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO VICKERYVILLE...CRYSTAL AND BUTTERNUT THIS STORM HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE. THIS IS A DANGEROUS SITUATION SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES. LAT...LON 4328 8499 4316 8506 4316 8488 4329 8488 $$ 93
1 follow-up statement
000 WWUS53 KGRR 172301 SVSGRR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 700 PM EDT MON JUL 17 2006 MIC117-172310- /O.CAN.KGRR.SV.W.0091.000000T0000Z-060717T2315Z/ MONTCALM MI- 700 PM EDT MON JUL 17 2006 ...THE SEVERE THUNDERSTORM WARNING FOR MONTCALM COUNTY IS CANCELLED... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORM WHICH PROMPTED THE WARNING HAS EXITED THE WARNED AREA. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT MONDAY EVENING FOR WEST CENTRAL MICHIGAN. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 100 AM EDT TUESDAY MORNING FOR SOUTH CENTRAL MICHIGAN. LAT...LON 4328 8499 4316 8506 4316 8488 4329 8488 $$ 93
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 3:00 PM EDT, 3 hours 46 minutes earlier.
Area forecast discussion, Jul 17, 3:00 PM EDT, 3 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 300 PM EDT MON JUL 17 2006 .SHORT TERM... MODELS ARE IN PRETTY FAIR AGREEMENT ON TIMING AND INTENSITY OF THE FRONT MOVING ACROSS THE AREA TONIGHT. PRECIPITATION SHOULD REACH LUDINGTON DURING THE LATE AFTERNOON OR EARLY EVENING HOURS. ECHOES OVER LM AT 2PM OFF LUDINGTON STILL FAIRLY WELL CAPPED AND WILL PROBABLY NOT GET GOING UNTIL FRONTAL BOUNDARY GETS CLOSER TO OUR AREA WHICH SHOULD BE AROUND 21Z OR LATER. MODEL SOUNDINGS SHOW BRIEF PERIOD OF PRECIPITATION SO MODEL TOTAL AMOUNTS MAY BE OVER DONE SOMEWHAT. LIFTED INDEX NOT TOO IMPRESSIVE OVER SW LOWER ATTM COMPARED TO -10 TO -14 VALUES OVER WI AT 17Z OUR -2 TO -7 LOOKS PRETTY MEAGER AND AGAIN CIN AND A LOT OF HOT DRY AIR IN THE LOW LEVELS WILL NEED SOME TIME AND FRONTAL FORCING TO GET ACTIVITY GOING THIS EVENING. WITH CAPES EXPECTED IN THE 1500-2500 RANGE TONIGHT SEVERE WEATHER REMAINS A DISTINCT POSSIBILITY WITH MID LEVEL LAPSE RATES -7 TO -8 UPDRAFTS ARE EXPECTED TO BE STRONG ENOUGH TO SUPPORT SOME DECENT SIZE HAIL AND DOWNDRAFT CAPES 1000-1600 JOULES SHOULD SUPPORT STRONG WIND. COLD FRONT EXITS THE CWA NEAR BETWEEN 06 AND 12Z BUT MAY SEE SOME PRECIP IN THE SE CORNER INTO EARLY TUESDAY BUT HAVE LEFT A DRY FORECAST THERE FOR NOW. WILL HAVE TO SEE IF THE FRONT AND PRECIP WILL BE AS PROGRESSIVE AS WE THINK. MILDER AIR IN STORE FOR THE AREA ON TUESDAY AS HIGH PRESSURE BUILDS IN. WARM FRONT MOVES NORTH TUESDAY NIGHT AND WEDNESDAY AND THEN A COLD FRONT APPROACHES WEDNESDAY NIGHT BRINGING ANOTHER CHANCE FOR RAIN MAINLY TO THE WESTERN CWA. .LONG TERM... A LOW PRESSURE SYSTEM AND FAIRLY STRONG COLD FRONT WILL BRING US ANOTHER ROUND OF SHOWERS AND TSTORMS THURSDAY. SOME SEVERE WEATHER WILL CERTAINLY BE POSSIBLE WITH THIS SYSTEM TOO JUST AHEAD OF THE FRONT AND AS A STRONG SHORTWAVE MOVES ACROSS THE NORTHERN GREAT LAKES REGION. DRY CONDITIONS WILL PREVAIL BEHIND THIS SYSTEM ON FRIDAY. BASED PRIMARILY ON 12Z GFS GUIDANCE WE HAVE OPTED TO REMOVE MENTION OF CONVECTION FROM SATURDAY/S FCST SINCE A SFC HIGH PRESSURE RIDGE SHOULD STILL BE IN CONTROL OF OUR WX PATTERN. OUR NEXT SHOT FOR TSTORMS WILL COME LATE IN THE WEEKEND INTO EARLY NEXT WEEK. OUR PREVIOUS EXTENDED RANGE FCST APPEARED TO BE IN EXCELLENT SHAPE SO NO SIGNIFICANT CHANGES WERE NECESSARY OTHER THAN TO REMOVE POPS FROM THE FCST FOR SATURDAY. .GRR WATCHES/WARNINGS/ADVISORIES...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 PM NORTH OF HOLLAND...SEVERE THUNDERSTORM WATCH UNTIL 11 PM EDT. && MWH LAURENS
Hazardous weather outlook, Jul 17, 6:00 AM EDT, 12 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 600 AM EDT MON JUL 17 2006 LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-180845- ST JOSEPH TO SOUTH HAVEN-SOUTH HAVEN TO HOLLAND- HOLLAND TO GRAND HAVEN-GRAND HAVEN TO WHITEHALL- WHITEHALL TO PENTWATER-PENTWATER TO MANISTEE-MASON-LAKE-OSCEOLA- CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM-GRATIOT- OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-VAN BUREN- KALAMAZOO-CALHOUN-JACKSON- 600 AM EDT MON JUL 17 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT HEAT INDICES WILL REACH 95 TO 100 DEGREES AGAIN TODAY INLAND FROM LAKE MICHIGAN. A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS LATE THIS AFTERNOON AND TONIGHT ACROSS SOUTHWEST MICHIGAN AS A COLD FRONT APPROACHES FROM THE NORTHWEST. STRONGER STORMS ARE EXPECTED TO FORM AFTER 5 PM NORTHWEST OF GRAND RAPIDS THEN DEVELOP INTO A LINE THAT WILL MOVE SOUTHEAST AT AROUND 25 MPH. SOME OF THE STORMS IN THIS LINE MAY BECOME SEVERE AND PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL. LOCALLY HEAVY RAINFALL MAY ALSO LEAD TO SOME URBAN AND SMALL STREAM FLOODING. WAVES OF 3 TO 5 FEET NORTH OF HOLLAND TODAY AND THIS EVENING WILL POSE A THREAT TO SMALL CRAFT. RIP CURRENTS WILL ALSO BE POSSIBLE ON LAKE MICHIGAN TODAY AND THIS EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY DRY AND COOLER...LESS HUMID WEATHER WILL PREVAIL ON TUESDAY...THEN THE VERY WARM AND HUMID AIR WILL RETURN AGAIN WEDNESDAY AFTERNOON. ANOTHER THREAT OF STRONG TO SEVERE THUNDERSTORMS AND LOCALLY HEAVY RAINFALL WILL DEVELOP WEDNESDAY NIGHT AND CONTINUE THURSDAY AS THE NEXT COLD FRONT APPROACHES FROM THE NORTHWEST. COMFORTABLE TEMPERATURES AND HUMIDITIES ARE EXPECTED NEXT WEEKEND... ALTHOUGH A FEW THUNDERSTORMS CANNOT BE RULED OUT. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF VOLUNTEER WEATHER SPOTTER GROUPS MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT...THEN AGAIN WEDNESDAY NIGHT AND THURSDAY. MEADE
In the hours before
Local storm report, Jul 17, 5:31 PM EDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
531 PM EDT MON JUL 17 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM TSTM WND DMG HART 43.70N 86.36W
07/17/2006 OCEANA MI TRAINED SPOTTER
HEALTHY TREES WITH 1 FOOT LIMBS DOWN.
0500 PM TSTM WND DMG HART 43.70N 86.36W
07/17/2006 OCEANA MI TRAINED SPOTTER
MULTIPLE TREE LIMBS DOWN WITH LIMBS UP TO 1 FT IN
DIAMETER.
0453 PM TSTM WND DMG HART 43.70N 86.36W
07/17/2006 OCEANA MI TRAINED SPOTTER
TWO SMALL TREES DOWN NUMEROUS BRANCHES DOWN.
0453 PM TSTM WND DMG HART 43.70N 86.36W
07/17/2006 OCEANA MI LAW ENFORCEMENT
TREES DOWN EVERYWHERE, LINES DOWN POWER OUT HAVING
TROUBLE GETTING EMERGENCY SERVICES OUT BECAUSE THERE ARE
SOM MANY TREES DOWN BLOCKING ROADS.
&&
CERULocal storm report, Jul 17, 6:46 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
646 PM EDT MON JUL 17 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM TSTM WND DMG HART 43.70N 86.36W
07/17/2006 OCEANA MI TRAINED SPOTTER
HEALTHY TREES WITH 1 FOOT LIMBS DOWN.
0453 PM TSTM WND DMG HART 43.70N 86.36W
07/17/2006 OCEANA MI TRAINED SPOTTER
TWO SMALL TREES DOWN NUMEROUS BRANCHES DOWN.
0453 PM TSTM WND DMG HART 43.70N 86.36W
07/17/2006 OCEANA MI LAW ENFORCEMENT
TREES DOWN EVERYWHERE, LINES DOWN POWER OUT HAVING
TROUBLE GETTING EMERGENCY SERVICES OUT BECAUSE THERE ARE
SOM MANY TREES DOWN BLOCKING ROADS.
0500 PM TSTM WND DMG HART 43.70N 86.36W
07/17/2006 OCEANA MI TRAINED SPOTTER
MULTIPLE TREE LIMBS DOWN WITH LIMBS UP TO 1 FT IN
DIAMETER.
0550 PM HAIL 7 NNE HOWARD CITY 43.49N 85.41W
07/17/2006 E0.25 INCH MECOSTA MI AIRPLANE PILOT
FUNNEL CLOUD AND MULTIPLE TREES DOWN
0555 PM TSTM WND DMG SHELBY 43.60N 86.37W
07/17/2006 OCEANA MI AIRPLANE PILOT
LARGE TREE LIMBS DOWN BLOCKING ROADS 7 TO 12 INCH
DIAMETER TREES DOWN.
0600 PM TSTM WND DMG 1 NW MCBRIDE 43.36N 85.06W
07/17/2006 MONTCALM MI TRAINED SPOTTER
BARN ROOFING RIPPED OFF AND SMALL LIMBS KNOCKED DOWN.
0605 PM TSTM WND DMG 1 SW MOUNT PLEASANT 43.60N 84.76W
07/17/2006 ISABELLA MI TRAINED SPOTTER
60 MILE PER HOUR ESTIMATED GUST. CENTRAL MICHIGAN
UNIVERSITY WINDOWS BLOWN IN.
0608 PM TSTM WND DMG 2 WSW ALMA 43.37N 84.69W
07/17/2006 GRATIOT MI TRAINED SPOTTER
60 MPH GUST MEASURED WITH A FOOT TO A FOOT AND 1/2
DIAMETER TREE LIMBS DOWN.
0610 PM TSTM WND DMG 7 N ELWELL 43.48N 84.75W
07/17/2006 ISABELLA MI AIRPLANE PILOT
6 INCH TREE LIMBS DOWN AND REPORTS OF 60 MPH WIND.
0542 PM TSTM WND DMG NEWAYGO 43.42N 85.80W
07/17/2006 NEWAYGO MI LAW ENFORCEMENT
TREES DOWN ALL OVER LARGE LIMBS DOWN WITH WIDESPREAD
POWER OUTAGES
0615 PM TSTM WND DMG 3 W STANTON 43.29N 85.14W
07/17/2006 MONTCALM MI LAW ENFORCEMENT
TREES DOWN EVERYWHERE, POWER LINES DOWN AND WIDESPREAD
POWER OUTAGES.
&&
CERUThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 4:05 PM EDT | Special Marine Warning | GRR | 85 min | |
| Jul 17, 4:23 PM EDT | Severe Thunderstorm Warning | GRR | Mason, Oceana | 58 min |
| Jul 17, 4:58 PM EDT | Severe Thunderstorm Warning | GRR | Newaygo | 61 min |
| Jul 17, 5:39 PM EDT | Severe Thunderstorm Warning | GRR | Montcalm | 66 min |
| Jul 17, 6:19 PM EDT | Severe Thunderstorm Warning | GRR | Gratiot | 49 min |
| Jul 17, 6:49 PM EDT | Special Marine Warning | GRR | 86 min | |
| Jul 17, 7:49 PM EDT | Severe Thunderstorm Warning | GRR | Mecosta | 41 min |
| Jul 17, 7:58 PM EDT | Severe Thunderstorm Warning | GRR | Isabella | 62 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.